Thunderstorm Wind, Allamakee
- When
- March 19, 7:50 PM CST
- Where
- Allamakee County, Waukon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.270, -91.480
Power poles were blown down in Waukon.
A warm front was lifting north across the Upper Midwest and thunderstorms developed along this boundary during the evening of March 16th across northeast Iowa. Some of these storms produce strong winds which blew down power poles in Waukon (Allamakee County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A warm front was lifting north across the Upper Midwest and thunderstorms developed along this boundary during the evening of March 16th across northeast Iowa. Some of these storms produce strong winds which blew down power poles in Waukon (Allamakee County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 19, 5:15 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 615 PM CDT MON MAR 19 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY 326 PM CDT MON MAR 19 2012 THE MAIN FOCUS OF THE SHORT TERM IS WITH THE RAIN/THUNDER CHANCES THROUGH THE WEEK ALONG WITH HOW LONG THE RECORD BREAKING TEMPERATURES CAN HANG ON FOR. THE BROAD...DEEP AND STACKED TROUGH OVER THE WESTERN HALF OF THE US HAS BEGUN TO EMERGE FROM THE ROCKIES INTO THE PLAINS AS IT SPLITS INTO TWO SYSTEMS. THE NORTHERN STREAM CLOSED LOW IS CURRENTLY LIFTING NORTH THROUGH EASTERN MONTANA WHILE THE SOUTHERN STREAM TROUGH IS PROPAGATING EAST ACROSS THE FOUR CORNERS REGION. STRONG SOUTHERLY LOW LEVEL FLOW REMAINS IN PLACE THROUGH THE SOUTHERN PLAINS UP THROUGH THE GREAT LAKES. THIS LOW LEVEL FLOW CONTINUES TO ADVECT WARM...MOIST AIR UP FROM THE GULF. AS A RESULT OF ALL THIS MOISTURE MOVING IN FROM THE SOUTH...CLOUD COVER HAS FILLED IN ACROSS MUCH OF THE REGION THOUGH THERE HAVE BEEN A FEW BREAKS HERE AND THERE. THE FIRST WAVE OF CONVECTION CAME THROUGH THIS MORNING AND EARLY AFTERNOON AND HAS MOVED OFF TO THE EAST WITH A SECOND BAND OF CONVECTION OCCURRING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA AS THE RESULT OF A OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION OUT WEST. THE NEXT WAVE OF SHOWERS AND STORMS HAVE DEVELOPED ACROSS CENTRAL IOWA/MINNESOTA AS A MID LEVEL SHORTWAVE TROUGH ASSOCIATED WITH THE CLOSED LOW OVER MONTANA LIFTS NORTHWARD ACROSS THE NORTHERN PLAINS. THIS WILL BRING THIS CLUSTER OF CONVECTION NORTH-NORTHEASTWARD ACROSS THIS AREA WITH THE BEST CHANCES FOR ANY PRECIPITATION FALLING WEST OF THE MISSISSIPPI. WITH TEMPERATURES REACHING THE MID 70S AND DEW POINTS STILL IN THE MID TO UPPER 50S...SURFACE BASED CAPE HAS CLIMBED TO THE 500-1500 J/KG RANGE WHICH WILL HELP FUEL THIS CONVECTION PUSHING NORTH INTO THE REGION THIS EVENING. 0-6KM BULK WIND SHEAR STILL LOOKS WEAK AND UNIDIRECTIONAL...BUT THERE IS SOME 0-3KM WIND SHEAR WITH SOUTHEAST SURFACE WINDS VEERING TO THE 30-40KT LOW LEVEL JET. BY THE TIME THIS CONVECTION REACHES THE REGION IT SHOULD BE DIMINISHING IN INTENSITY WITH ANY CHANCE OF SEVERE STORMS FURTHER TO THE WEST ALONG AND WEST OF THE I-35 CORRIDOR WHERE THE FORCING WILL BE DEEPER DUE TO THE TROUGH. THE 19.12Z MESOSCALE MODELS SHOW THIS BAND OF CONVECTION COMING ACROSS MINNESOTA AND IOWA THIS AFTERNOON AND EVENING AND WEAKENING AS IT REACHES THE RIVER...WHICH SEEMS PLAUSIBLE GIVEN THE NORTHWARD TRAJECTORY OF THE FORCING. AS THE NORTHERN STREAM TROUGH PROPAGATES EAST ACROSS CENTRAL CANADA TOWARD HUDSON BAY...IT WILL OCCLUDE THE SURFACE LOW OVER CENTRAL MANITOBA WITH A COLD FRONT EXTENDING SOUTH ACROSS MINNESOTA AND THE WESTERN FLANK OF LAKE SUPERIOR BY TUESDAY. THIS FRONT WILL THEN STALL OUT ACROSS NORTHWEST WISCONSIN TO CENTRAL IOWA AS A RESULT OF THE CUT OFF LOW ACROSS THE SOUTHERN PLAINS HOLDING IT UP. THIS FRONT WILL BE THE FOCUS OF ANY SHOWERS/STORMS THROUGH MID WEEK WITH THE HIGHER CHANCES BEING ALONG THE NORTHWEST WISCONSIN TO SOUTHEAST MINNESOTA AND CENTRAL IOWA CORRIDOR. WHILE SOME THUNDER WILL STILL BE POSSIBLE...INSTABILITY WILL REMAIN RATHER WEAK AT JUST A FEW HUNDRED J/KG...THOUGH PREVIOUS CAPE FORECASTS FOR TODAY WERE MUCH LOWER DUE TO THE LOWER FORECAST TEMPERATURES. CONFIDENCE IS STILL NOT VERY HIGH ON THE TIMING OF WHEN THE BETTER CHANCES WILL BE AFTER TONIGHT GIVEN THE WEAK FORCING AND BROAD AREA OF UNSTABLE AIR SOUTH OF THE FRONT. GOING INTO THURSDAY...THE CUT OFF LOW IN THE SOUTHERN PLAINS WILL START TO MEANDER NORTHWARD AND PROVIDE SOME BETTER LIFT FROM THE SOUTH. TEMPERATURE-WISE...MUCH OF THE REGION WILL REMAIN IN THE WARM SECTOR THOUGH THE CORE OF THE WARMEST 850MB AIR WILL START GOING EAST INTO THE GREAT LAKES. STILL...TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH MID WEEK ACROSS MUCH OF THE REGION WITH MORE RECORDS LIKELY TO BE BROKEN THROUGH THURSDAY. SEE THE CLIMATE AFD FOR FURTHER DETAILS ON THE RECORD BREAKING STRETCH. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY 326 PM CDT MON MAR 19 2012 FORECAST PROBLEM DURING THIS PERIOD IS THE CURRENT SWRN U.S. LOW AS IT CLOSES OFF AND NEARLY CUTS OFF FROM THE MAIN FLOW...AND HOW IT LIFTS EASTWARD DURING THE PERIOD. LATEST TREND IN THE GFS 19.06Z AND 19.12Z RUNS IS TO SHIFT THE LOW NE AND CLOSER TO THE GREAT LAKES FOR A MORE SHOWERY SATURDAY. HOWEVER...THE 19.12Z GEM AND ECMWF LOW TRACK TREND IS FURTHER SOUTH. THIS WOULD MEAN A DRIER WEEKEND AND MORE LIKELY COOLER DEPENDING ON THE STRENGTH OF THE COLD AIR ADVECTION IN THE NORTHERLY FLOW ON THE BACKSIDE OF THE LOW. 19.12Z GEM IS THE MOST AGGRESSIVE WITH THE COLD ADVECTION AS IT HAS A STRONGER NRN SHORTWAVE MOVING ACROSS SRN CANADA SATURDAY...WITH STRONG COLD ADVECTION INTO THE WRN GREAT LAKES. 19.12Z 850 MB TEMPERATURES DROP TO NEAR 0C IN THE GEM FOR SATURDAY...BUT THIS IS THE OUTLIER. THE AREA WOULD LIKELY SEE 40S AND LOW 50S SATURDAY PER THE GEM SOLUTION. THE 19.12Z ECMWF HAS A SIMILAR SHORTWAVE TRAVELING ACROSS RN CANADA AND COLD AIR ADVECTION...BUT SLOWER/LESS AGGRESSIVE/FURTHER EAST...WITH 850 MB TEMPERATURES DROPPING TO NEAR 6C SUNDAY. THE 19.12Z GFS IS EVEN FURTHER NE AND HAS NO COLD AIR ADVECTION...AS IS THE 19.12Z GFS ENSEMBLE MEAN. BOTTOM LINE IS THERE IS STILL A WIDE SPECTRUM OF OUTCOMES THIS WEEKEND. HAVE GONE WITH THE CONSENSUS FORECAST FOR NOW...BUT CONFIDENCE IS LOWER AND FEEL SATURDAY AND SUNDAY WEATHER WOULD TEND TO GO COOLER THAN CURRENT FORECAST...AND WE MAY SEE MORE SHOWERS WITH THE UNPREDICTABLE...WEAKLY FORCED LOW TRACK /IT COULD BE SLOWER MOVING EAST/. WOULD THINK A GRADIENT IN TEMPERATURES WOULD BE PRESENT ACROSS THE AREA AS THAT FRONT ALIGNS NW-SE BY SUNDAY AT THE LATEST. STILL ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. && .AVIATION... 615 PM CDT MON MAR 19 2012 CLOUD/PCPN FORECAST WILL REMAIN A CHALLENGE OVER THEN NEXT FEW DAYS AS THE UNSEASONABLY MOIST AIR MASS REMAINS ENTRENCHED ACROSS THE REGION...WHILE AN UPPER LEVEL TROUGH HOLDS JUST TO THE WEST. MODELS GRADUALLY CUT THE ASSOCIATED UPPER LEVEL LOW OFF...BUT PICK IT BACK UP IN TIME TO LIFT IT ACROSS THE GREAT LAKES FOR THE WEEKEND. IN THE MEANTIME...BITS OF SHORTWAVE ENERGY WILL KICK OUT OF THE TROUGH...AND THESE PIECES HAVE BEEN DIFFICULT TO TIME AND PLACE. CURRENT WATER VAPOR SATELLITE IMAGERY DOES POINT TO A SHORTWAVE LIFTING NORTH ACROSS MO EARLY EVENING. THIS SHOULD BE A FOCUS FOR SHRA/TS DEVELOPMENT...IN ADDITION TO THE ONGOING NORTH-SOUTH RUNNING CONVECTION ACROSS MN/IA. THIS CURRENT PCPN HAS A BETTER SHOT OF MOVING THROUGH KRST FOR A BIT THIS EVENING...WITH THE SHORTWAVE PROVIDING BETTER CHANCES FOR KLSE AS WELL AS KRST. THE HRRR IS DOING THE BEST WITH THIS SHORTWAVE. INSTABILITY PER BUFKIT SOUNDINGS IS VERY SKINNY AND NOT VERY SUPPORTIVE OF STRONG TO SEVERE STORMS. SOME LIGHTNING THOUGH. WHAT INSTABILITY THERE IS WANES LATER THIS EVENING...AND SO SHOULD THE TS THREAT. WINDS WILL STAY UP TONIGHT...BUT SLACKENING PRESSURE GRADIENT ON TUE SHOULD RESULT IN A LESS WINDY DAY. THERE COULD STILL BE SOME AFTERNOON GUSTS...BUT MORE IN THE 20 MPH RANGE RATHER THAN 30 OF RECENT DAYS. OVERALL...FORECAST CONFIDENCE REMAINS LOW FOR CLOUDS/PCPN. SHORT TERM TRENDS WILL LIKELY DRIVE THE FORECAST/REVISIONS FOR THE NEXT FEW DAYS. && .CLIMATE...THIS WEEK 326 PM CDT MON MAR 18 2012 THE RECORD HIGH TEMPERATURE AT ROCHESTER WAS ONCE AGAIN BROKEN TODAY...BUT NOT YET AT LA CROSSE. CHECK RER STATEMENTS LATER TODAY FOR ADDITIONAL INFORMATION REGARDING ANY NEW RECORDS. ADDITIONAL HIGH TEMPERATURE RECORDS LOOK POSSIBLE OVER THE NEXT FEW DAYS...THOUGH IT WILL MAINLY DEPEND ON CLOUD COVER AND WHETHER ANY RAIN SHOWERS OCCUR. HIGH MINIMUM TEMPERATURE RECORDS WILL LIKELY BE BROKEN THROUGH MUCH OF THE WEEK WITH FORECAST LOWS ONLY TO DROP INTO THE LOW 50S WITH MANY OF THE RECORDS IN THE 40S. FOR A LIST OF WHAT HAS OCCURRED REGARDING RECORDS THUS FAR AS WELL AS THOSE THAT COULD FALL IN THE DAYS TO COME...PLEASE SEE THE TOP NEWS STORY ON OUR WEBSITE ON THE UNSEASONABLY WARM MARCH. && .ARX WATCHES/WARNINGS/ADVISORIES... 326 PM CDT MON MAR 19 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM....BAUMGARDT AVIATION.....RIECK CLIMATE......HALBACH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 620 PM CDT MON MAR 19 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 620 PM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHWEST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION...MAINLY THIS EVENING. WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 5 NW ROCHESTER 44.06N 92.55W
03/19/2012 M52 MPH OLMSTED MN BROADCAST MEDIA
KTTC TELEVISION MEASURED A WIND GUST OF 52 MPH
&&
DTJThe La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power poles were blown down in Waukon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365584.